Cholinergic syndrome: common causes and symptoms

There are many neurotransmitters that have an effect on our body, regulating our psyche and our behavior. One of the main ones is acetylcholine, Which is essential in the activity of the cerebral cortex and in the performance of a large number of mental and physical processes. Attention, awareness, memory and muscle activation are examples.

However, an excess of this substance can be dangerous, even fatal, and can occur. all of the changes called cholinergic syndrome.

    What is cholinergic syndrome?

    It is called cholinergic syndrome in all changes or symptoms caused by stimulation of various acetylcholine receptors in the body when faced with an excess of this substance. Poisoning usually occurs as a result of exposure or administration of external substances that generate the excess.

    Among them stands out the overdose of certain cholinergic drugs such as pilocarpine (a glaucoma medicine also used to treat dry mouth in various disorders), betanecol (used in megacolons and vesicular problems) or medicines that inhibit anticholinesterase such as those used to fight Alzheimer’s disease for example rivastigmine), faced with their excessive use and in excessive quantities compared to the time during which they act on the body.

    It can also be caused by poisoning from pesticides and insecticides. We can also find cases derived from excess nicotine or the consumption of certain mushrooms concrete and fungi such as amanita muscaria.

    Cholinergic syndrome is life threatening and necessarily requires medical attention. The most common symptoms are excessive secretion of fluids (saliva, tears, sweat, mucus and mucous membranes of the airways …), muscle pain and paralysis (which may include the muscles that allow breathing) and cardiorespiratory problems.

    Tachycardias tend to appear initially and may progress to bradycardia (that is, accelerations in the heart rate that can become a slowing down) and difficulty breathing (including bronchospasms that block the passage of air to the lungs). they can end in cardiopulmonary arrest and death if they do not have assisted breathing. Vomiting, lethargy, confusion, and diarrhea are also common.

      Main symptoms depending on the activation of specific receptors

      Acetylcholine has different receptors in the nervous system, including nicotinics and muscarinics. In this sense, a cholinergic syndrome may appear in which only one of the types of receptors is affected, or a process may be followed depending on the type of receptors that are activated. The following sequence is usually given.

      1. Nicotinic cholinergic syndrome

      This type of cholinergic syndrome is characterized by the presence of muscle pain, cramps and paralysis, tachycardia and hypertension which may be followed by bradycardia, hyperglycemia and excess calcium. The presence of mydriasis (i.e. dilation of the pupil) in the first instants of acute poisoning is also very characteristic.

      However, this mydriasis is only initial, as over time the sympathetic nervous system is activated to produce miosis (abnormal contraction of the pupil). Muscles weaken and reflexes are lost.

      2. Muscarinic cholinergic syndrome

      At this stage of the syndrome, the effect is due to excessive activation of muscarinic receptors. They appear as miosis or pupil contraction, blurred vision, decreased heart rate or bradycardia, tearing, sialorrhea (excessive salivation), incontinence, nausea and vomiting, and breathing problems which can lead to respiratory arrest. Hypothermia and problems such as hypotension also appear.

      3. Central or neurological cholinergic syndrome

      It is common for the neurological syndrome to appear in addition to the above, consisting of the appearance of headache, irritability, hypothermia, Altered consciousness which can lead to coma, seizures, cardiopulmonary depression and even death.

        treatment

        As noted above, cholinergic syndrome requires immediate medical treatment because of its potential to cause death.

        The first step is to stabilize the patient in order to keep his heart and respiratory rate under control and in case of need to use survival measures and even assisted breathing. The administration of oxygen is essential. In severe cases, intubation of the patient may be necessary and removal of excess secretions by this or other routes.

        Later at the pharmacological level Atropine administration is generally considered to be a solution to muscarinic symptoms. as well as substances that reactivate or potentiate cholinesterases (the natural enzymes that break down acetylcholine in our body) to relieve nicotine symptoms. The use of diazepam or other tranquilizers may be necessary in cases where seizures occur in order to decrease the level of activation.

        Bibliographical references:

        • Bargull-Diaz, IC; Lozano, N .; Pinto, JK and Aristizábal, JJ (2012). Intermediate syndrome in acute organophosphate poisoning: a case report. Medicine UPB 31 (1): 53-58.
        • Gervilla, J .; Otal, J .; Torres, M. and Duran, J. (2007). Organophosphate poisoning. SEMERGEN. 33: 21-3.
        • Moreno, A. (2014). Main toxic syndromes and antidotes. Hospital October 12.

        Leave a Comment